I have had a few days when I have not been so well with increased bloating and discomfort. I had thought it might have been triggered by more fiber in my diet (I switched form cornflakes to shredded wheat) but even going over to a liquid diet didn't seem to fix it, so on Thursday I doubled my steroid dose and by Friday I began to feel much better.
How could steroids make such a difference? The conventional explanation would be because the steroids reduced swelling in the bowel and this may be the correct explanation. However, as well as an improvement in the bloating I have also noticed an improvement in the peripheral neuropaty in my feet which was caused by oxaliplatin between March and August 2009. After two years this is still a problem.
The explanation for neuropathy after oxaliplatin is complex. There is an acute problem occurring in 80% of patients in which cold triggers a painful peripheral neuropathy. This is very transient and is managed by keeping the hands warm duirng treatment. I used to wear gloves for several days when I was receiving it.
This is the official explanation of oxaliplatin neuropathy: Oxaliplatin produces prominent acute neurotoxic symptoms following infusion. Accordingly, following oxaliplatin infusion, sensory and motor axons demonstrate acute changes in recovery cycle parameters. Such findings would be consistent with oxaliplatin administration producing an acute ‘functional’ channelopathy of axonal Na+ channels. In experimental models, oxaliplatin administration slows Na+ channel inactivation kinetics, shifts the voltage dependence of activation and inactivation and reduces overall Na+ current. A change in Na+ channel properties may predispose to ectopic activity, producing symptoms of paraesthesia and fasciculations. Cold exposure will further affect Na+ channel kinetics and accordingly, Na+ channel mutations have been described which are functionally aggravated in cold temperatures, a feature that commonly develops in acute oxaliplatin-induced neurotoxicity. However, the present findings provide no support for a separate effect of oxaliplatin on potassium (K+) channels, despite the presence of neuromyotonic-type discharges which are typically associated with K+ channel dysfunction.
The link between acute and chronic manifestations of oxaliplatin-induced neurotoxicity has not been fully defined. However, acute modulation of Na+ channel properties in both motor and sensory axons influences the final severity of oxaliplatin-induced neurotoxicity. In further support, preliminary trials of potential neuroprotective agents in oxaliplatin-treated patients have suggested that acute and chronic presentations may also be linked. As a putative mechanism, acute modulation of axonal excitability may induce chronic sensory axonal degeneration via disruption of Na+ channel function, ultimately provoking a cascade leading to excess Ca2+ influx and axonal degeneration. The prominence of sensory symptoms in chronic
oxaliplatin-induced neurotoxicity may suggest greater susceptibility of sensory axons to damage in the typical oxaliplatin clinical dose range, although potentially the relatively greater exposure of sensory cell bodies in the dorsal root ganglia may further predispose sensory axons to toxic damage.
Chronic peripheral neuropathy does not need a cold trigger. Papers tend to report this as occuring in 10-15% of cases and then only in in those who exceed the threshold cumulative dose of about 800 mg/sq m. But at least one study showed that at follow-up, 79.2% of patients reported residual neuropathic symptoms, with distal loss of pin-prick sensibility in 58.3% of patients and loss of vibration sensibility in 83.3% of patients. Symptom severity scores were significantly correlated with cumulative dose. There was no recovery of sensory action potential amplitudes in upper and lower limbs, consistent with persistent axonal sensory neuropathy. Sensory excitability parameters had not returned to baseline levels, suggesting persisting abnormalities in nerve function. The extent of excitability abnormalities during treatment was significantly correlated with clinical outcomes at follow-up.
Some (but very few) patients will experience autonomic neuropathy, which occurs when autonomic nerves, both sympathetic and parasympathetic, are damaged. Symptoms can include bowel obstruction, severe constipation, postural hypotension and cardiac dysfunction (heart rate variability, tachycardia) and urinary symptoms both of incontinence and retention. I certainly sufered from postural hypotension and now my previous hypertension needs no drugs to control it. I also had bowel symptoms that would fit and unexplained tachycardias. Recently I have had some urinary symptoms as well. But none of this explains my response to steroids.
Steroids are anti-inflammatories and usually work by stabilizing macrophages which limits their effect as effector cells. I have little doubt that I have some sort of immune process going on, as evidenced by the faint maculo-papular and steroid sensitive rash that I keep getting on my forehead. An immune response against my cancer could be the explanation of why I am surviving so long with metastatic disease and when I follow this line of thought this whole episode could have been triggered by the horrendous journey back from EHA last week. One could construct stories that the initial cold sensitive damage released an antigenic stimulus of apoptotic proteins that continues in a smaller proportion of patients, but there is no experimental evidence to support this.
Anyway, I seem to have stumbled on a way of controlling my symptoms and that will have to do. For the sake of long term steroid side effects I will have to reduce the dose shortly but I will be circumspect about how I do it.